Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2012, 7:27 PM CDT for Dickens County, Kent County, King County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 7:27 PM CDT (00:27 UTC)
- Expired
- May 2, 2012, 7:50 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Dickens County, TX, Kent County, TX, King County, TX
The radar
The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 7:35 PM CDT | HAIL 1.75 | 5 W Girard, TX | TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5495 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031
WUUS54 KLUB 030027
SVRLUB
TXC125-263-269-030115-
/O.NEW.KLUB.SV.W.0124.120503T0027Z-120503T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DICKENS COUNTY IN NORTHWEST TEXAS.
NORTHEASTERN KENT COUNTY IN NORTHWEST TEXAS.
SOUTHWESTERN KING COUNTY IN NORTHWEST TEXAS.
* UNTIL 815 PM CDT
* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF GIRARD...OR 12 MILES WEST OF JAYTON...AND MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.
&&
LAT...LON 3333 10089 3367 10063 3357 10034 3339 10051
3340 10052 3338 10052 3320 10069
TIME...MOT...LOC 0027Z 217DEG 28KT 3333 10076
$$2 follow-up statements
686
WWUS54 KLUB 030041
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT WED MAY 2 2012
TXC125-263-269-030115-
/O.CON.KLUB.SV.W.0124.000000T0000Z-120503T0115Z/
DICKENS TX-KENT TX-KING TX-
741 PM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KING...NORTHEASTERN KENT AND SOUTHEASTERN DICKENS COUNTIES UNTIL 815
PM CDT...
AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GIRARD...OR 12 MILES NORTHWEST OF JAYTON...MOVING NORTHEAST AT 25
MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN KENT...EXTREME WESTERN KING
AND SOUTHEASTERN DICKENS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.
&&
LAT...LON 3320 10069 3323 10074 3333 10089 3367 10063
3357 10034 3340 10050 3340 10052 3339 10052
3338 10052
TIME...MOT...LOC 0041Z 219DEG 26KT 3341 10068
$$268
WWUS54 KLUB 030050
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT WED MAY 2 2012
TXC125-263-269-030100-
/O.CAN.KLUB.SV.W.0124.000000T0000Z-120503T0115Z/
DICKENS TX-KENT TX-KING TX-
750 PM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KING...
NORTHEASTERN KENT AND SOUTHEASTERN DICKENS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3320 10069 3323 10074 3333 10089 3367 10063
3357 10034 3340 10050 3340 10052 3339 10052
3338 10052
TIME...MOT...LOC 0050Z 217DEG 28KT 3347 10063
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:58 PM CDT, 29 minutes earlier.
Area forecast discussion, May 2, 6:58 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 658 PM CDT WED MAY 2 2012 .UPDATE... MINOR UPDATE TO PULL ISOLATED THUNDERSTORM CHANCES THROUGH THE EVENING BACK WESTWARD A BIT TO ENCOMPASS CURRENT ACTIVITY ACROSS KENT AND EXTREME SOUTHEAST GARZA COUNTIES. NO OTHER ADJUSTMENTS MADE TO THE FORECAST ATTM. && .AVIATION... ISOLATED TO WIDELY SCATTERED STORMS HAVE RECENTLY DEVELOPED NEAR JUSTICEBURG...WITH OTHER CONVECTION TRYING TO GENERATE ALONG THE DRYLINE TO THE EAST OF CHILDRESS. EXPECT THE STORMS THIS EVENING TO REMAIN TO THE EAST/SOUTH OF THE TERMINALS. THE TERMINALS MAY SEE SOME BRIEF MOISTURE RETURN TONIGHT AS THE DRYLINE RETREATS...BUT CURRENT INDICATIONS ARE THAT A REPEAT OF LOW CLOUDS AND FOG /LIKE THIS MORNING/ ARE LOW. THE DRYLINE WILL AGAIN PUSH EAST INTO THE ROLLING PLAINS TOMORROW AFTERNOON WITH THE BEST CHANCE OF STORMS THURSDAY AFTN/EVNG...AGAIN SOUTH AND EAST OF THE TERMINALS. HENCE...HAVE CARRIED VFR THROUGH THE TAF CYCLE. && .PREV DISCUSSION... /ISSUED 313 PM CDT WED MAY 2 2012/ SHORT TERM... AT 2 PM...THE DRYLINE HAS ALREADY MIXED INTO ERN CHILDRESS COUNTY ACROSS THE NORTH...AND JUST PAST POST ACROSS THE SOUTH. THE DRYLINE SHOULD FINALLY STALL OUT BY 4-5 PM ACROSS THE SRN AND ERN ROLLING PLAINS...THEN BEGIN TO RETREAT WEST AFTER 6 OR 7 PM. ALOFT...A WEAK UPPER-LEVEL DISTURBANCE SEEN IN SATELLITE IMAGERY WAS APPROACHING THE REGION FROM THE SOUTHWEST. FCST SOUNDINGS SHOW LITTLE IF ANY CINH REMAINING ALONG THE DRYLINE WITH SFC TEMPS IN THE UPPER 90S AND THERE MAY BE JUST ENOUGH FORCING TO INITIATE ISOLD TSTMS ALONG THE DRYLINE AFTER ABOUT 5-6 PM. MLCAPES AROUND 2K J/KG AND MODEST DEEP-LAYER SHEAR WILL SUPPORT THE THREAT OF LARGE HAIL AND STRONG WIND GUSTS WITH ANY STORMS SHOULD THEY DEVELOP. ANY TSTM ACTIVITY SHOULD DIMINISH QUICKLY IN THE EVENING WITH THE LOSS OF SFC-BASED INSTABILITY. LOW-LVL TROUGH MIGRATING EASTWARD OVERNIGHT WILL KEEP WINDS ACROSS THE NORTH VEERED WHILE DRYLINE RETREATS WWD ACROSS THE PERMIAN BASIN INTO THE SOUTHWEST SOUTH PLAINS. THERE IS AN OUTSIDE CHANCE OF SOME LOW STRATUS ONCE AGAIN DEVELOPING ALONG THE DRYLINE EARLY THU MORNING...MAINLY FROM THE NRN PERMIAN BASIN INTO THE SOUTHWEST SOUTH PLAINS. THE DRYLINE WILL MIX EAST THU BUT IS EXPECTED TO HANG UP FARTHER TO THE WEST THAN TODAY...ROUGHLY ALONG A ERN GARZA OR WRN KENT COUNTY TO CHILDRESS COUNTY LINE. A STRONGER UPPER WAVE WILL APPROACH THE REGION THU AFTERNOON AND TSTM DEVELOPMENT IS MORE LIKELY...ESPECIALLY IN THE TERRAIN-FORCED AREAS OF SOUTHWEST TX. SCATTERED TSTM ACTIVITY SHOULD EXPAND NEWD ALONG THE DRYLINE INTO THE SRN AND ERN ROLLING PLAINS BY LATE IN THE AFTERNOON...AND WE HAVE UPPED POPS TO THE CHANCE CATEGORY IN THIS AREA. THE DEEPEST MOISTURE AND CAPE MAY ONLY SKIRT THE SE ROLLING PLAINS BUT THE COMBINATION OF CAPE AND SHEAR APPEAR TO BE SUPPORTIVE OF A LARGE HAIL AND SEVERE WIND GUST THREAT WITH THE STRONGER STORMS. HIGH TEMPERATURES THURSDAY MAY BE SLIGHTLY COOLER THAN TODAY DUE TO A SLIGHT DECREASE IN MID-LVL HEIGHTS AND AN INCREASE IN MID/HIGH-LEVEL CLOUD COVER ACCOMPANYING THE UPPER WAVE. LONG TERM... DAILY DRYLINE OSCILLATIONS WILL GOVERN THE BRUNT OF THIS PERIOD UNDER GENERALLY QUIESCENT SWLY FLOW. FAIRLY IMPRESSIVE UPPER LOW OFFSHORE OF LOWER BAJA CA SHOULD MINOR OUT AS IT LIFTS NORTHEAST INTO WEST TX EITHER ON FRI AS SHOWN BY THE ECMWF OR THE WEEKEND AS PROGGED BY THE GFS. ATTM WE PREFER THE FORMER WITH MENTIONABLE DRYLINE POPS CONTINUING ON FRI ACROSS OUR EASTERNMOST COUNTIES. THIS DISPARITY BETWEEN THE GFS AND ECMWF IS NOT LIMITED TO THE AFOREMENTIONED WAVE BUT ALSO EXTENDS NORTHWARD TO INCLUDE AN UPPER TROUGH THAT SHOULD EXTEND FROM THE MONTANA PLAINS SOUTHWEST TO SOCAL BY SUNDAY. A COLD FRONT ASSOCIATED WITH THE NORTHERN PIECE OF THIS TROUGH IS STILL SCHEDULED TO GLIDE SOUTH LATE IN THE WEEKEND...BUT THE RATE AT WHICH IT DOES SO REMAINS UNCLEAR AS THE ECMWF IS ABOUT 18 HRS FASTER THAN THE GFS AND PREFERS TO NOW SINK THE FRONT INTO THE GOMEX BY WED. HAVE OPTED FOR A COMPROMISE SOLUTION FAVORING THIS FRONT STALLING IN THE NRN PERMIAN BASIN BY LATE MONDAY AHEAD OF A MOIST POST-FRONTAL UPSLOPE REGIME AND FAVORABLE WARM ADVECTION ALOFT. THIS SCENARIO IS FURTHER COMPLICATED BY A NEW UPPER LOW PROGGED TO EMERGE FROM THE BASE OF THE WEST COAST TROUGH. SINCE THE ECMWF SEPARATES THE NORTHERN TROUGH EXTENSION FASTER FROM THE BASE OF THE TROUGH THAN THE GFS...IT STRUGGLES TO PROGRESS THIS NEW LOW EASTWARD. THE GFS HOWEVER MAINTAINS MORE PHASING BETWEEN THE LOW AND ITS NORTHERN COUNTERPART AND THIS MORE CLOSELY MIMICS THE IDEA CHAMPIONED BY HPC FOR THE TIME BEING. THIS STRATEGY THEREFORE FAVORS A DEPARTURE OF THE DRYLINE BY MONDAY AHEAD OF COOLER TEMPS AND LOW- END POPS AREA WIDE THROUGH AT LEAST TUE. FIRE WEATHER... WIND SPEEDS HAVE BEEN LOWER THAN EXPECTED SO FAR TODAY...BUT RH VALUES ARE DROPPING UNDER 10 PERCENT ACROSS A WIDE AREA...AND WE DO EXPECT A PERIOD OF STRONG ENOUGH WINDS FOR LOW-END CRITICAL FIRE CONDITIONS ACROSS THE FAR WESTERN PORTIONS OF THE SOUTH PLAINS AND SOUTHERN PANHANDLE THROUGH ABOUT 6 OR 7 PM. IT WILL BE SIMILARLY HOT AND DRY ACROSS MOST OF THE CAPROCK AGAIN ON THURSDAY...BUT WIND SPEEDS ARE EXPECTED TO REMAIN BELOW CRITICAL SPEEDS ON THE WHOLE...EXPECT PERHAPS FOR A PERIOD ACROSS THE NW SPLNS AND FAR SW TX PANHANDLE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 52 91 55 94 56 / 0 0 0 0 0 TULIA 53 93 59 97 59 / 0 10 0 0 0 PLAINVIEW 54 93 60 96 61 / 0 10 10 0 0 LEVELLAND 55 93 61 97 61 / 0 10 0 0 0 LUBBOCK 59 94 64 98 64 / 0 10 10 0 0 DENVER CITY 56 93 61 96 61 / 0 10 0 0 0 BROWNFIELD 56 94 63 98 62 / 0 10 10 0 0 CHILDRESS 65 96 67 98 67 / 10 20 10 20 20 SPUR 65 95 65 97 66 / 20 20 10 10 10 ASPERMONT 69 97 70 97 70 / 20 20 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021-027-033-039. && 23
Hazardous weather outlook, May 2, 11:15 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1115 AM CDT WED MAY 2 2012 TXZ021>044-031615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1115 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SLIM ISOLATED THUNDERSTORM CHANCES WILL BE POSSIBLE LATER THIS EVENING AND TONIGHT...ACROSS THE FAR ROLLING PLAINS. THUNDERSTORM DEVELOPMENT IS CONDITIONAL ON SUFFICIENT CONVERGENCE ALONG THE DRYLINE TO BREAK THE CAPPING INVERSION. ANY DEVELOPMENT THAT DOES OCCUR WILL BE HIGH BASED...AND HAVE THE POTENTIAL TO BECOME SEVERE WITH THE PRIMARY THREATS OF GOLF BALL SIZED HAIL OR LARGER...AND 60 MPH WIND GUSTS. FIRE WEATHER VERY WARM...DRY...WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE LATER THIS AFTERNOON. FIRE DANGER WILL BE MOST EXTREME NEAR THE NEW MEXICO STATE LINE WHERE A RED FLAG WARNING WILL BE IN EFFECT FROM MIDDAY UNTIL EARLY THIS EVENING. ELEVATED FIRE DANGER WILL BE IN PLACE ELSEWHERE ON THE CAPROCK LATER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ELEVATED TO CRITICAL FIRE WEATHER CONCERNS WILL PERSIST ACROSS THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE THROUGH THE WEEKEND. ISOLATED DRYLINE STORMS WILL PRESENT A CONDITIONAL THREAT OF SEVERE WEATHER ACROSS THE ROLLING PLAINS THURSDAY AND FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS LATER THIS AFTERNOON.
In the hours before
Special weather statement, May 2, 6:24 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT WED MAY 2 2012
TXZ043-030000-
KENT-
624 PM CDT WED MAY 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR KENT COUNTY...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL KENT COUNTY...MOVING NORTHEAST
AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3303 10105 3316 10104 3335 10085 3319 10066
3296 10066 3297 10096
TIME...MOT...LOC 2324Z 224DEG 17KT 3309 10096The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:04 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 26 min |
| May 2, 7:55 PM CDT | Special Weather Statement | LUB | Kent | 35 min |
| May 3, 6:20 PM CDT | Special Weather Statement | LUB | Stonewall | 25 min |
| May 3, 6:28 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.